Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 294, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 22, 2003, 3:51 AM CDT for Reno County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2003, 3:51 AM CDT (08:51 UTC)
- Expired
- Sep 22, 2003, 4:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Reno County, KS
The radar
The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2496 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 220851 SVRICT KSC155-220930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 351 AM CDT MON SEP 22 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RENO COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 430 AM CDT. * AT 351 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF NICKERSON...OR ABOUT 11 MILES SOUTHEAST OF LYONS...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR NICKERSON AROUND 350 AM CDT... NEAR HUTCHINSON AROUND 415 AM CDT... 6 MILES NORTHEAST OF SOUTH HUTCHINSON AROUND 420 AM CDT... 12 MILES NORTH OF HAVEN AROUND 430 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO COUNTY UNTIL 430 AM CDT. LAT...LON 3816 9811 3805 9814 3786 9772 3816 9772 $$ /KETCHAM NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 9:50 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, Sep 21, 9:50 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 950 PM CDT SUN SEP 21 2003 TNGT: AREA OF SHRA/TS IS MOVG SE ACRS CNTRL NEBRASKA IN ADVANCE OF MID-UPR S/WV DIGGING OVER NRN PLNS. FINE-TUNED POPS ALL AREAS, SLGTLY INCRG TO 30% ACRS CNTRL KS W/ 20% ASSIGNED TO MOST OF SC KS. RE-ARRANGED SKY COVER TO ACCOUNT FOR XPCTD POSITIONING OF PREV-MENTIONED S/WV. ES -------------------------------------------------------------------- SHOWERS AND THUNDERSTORMS CURRENTLY ONGOING ACROSS SOUTHEAST KANSAS, AHEAD OF A SHORTWAVE TROUGH EXTENDING NORTH-SOUTH ACROSS THE PLAINS. STORMS ARE TRAINING SOUTHWEST TO NORTHEAST DUE TO NEARLY UNIDIRECTIONAL SOUTHWEST FLOW IN THE 850-300MB LAYER, SO HEAVY RAIN WILL DEFINITELY BE A POSSIBILITY BEFORE THE TROUGH EXITS THE AREA THIS EVENING. LIGHT PRECIPITATION ACROSS SOUTH CENTRAL KANSAS IS ASSOCIATED WITH THE 850MB DEFORMATION ZONE NORTHWEST OF A WEAK LOW-LEVEL CIRCULATION EVIDENT VIA SATELLITE/PROFILERS. TROUGH SHOULD EXIT TO THE EAST THIS EVENING, WITH PRECIPITATION ENDING BEFORE MIDNIGHT OVER ALL OF THE CWA. LATER TONIGHT...LIGHT WINDS, PARTLY CLOUDY-CLEAR SKIES AND MOIST LOW-LEVELS MAY PROMOTE PATCHY FOG FORMATION SOUTHEAST OF A KINGMAN TO NEWTON LINE. ADDITIONALLY, DECIDED TO ADD A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT NORTHWEST OF A WICHITA TO COTTONWOOD FALLS LINE, AND SOUTHEAST OF THAT LINE AFTER FROM 12-16Z. DYNAMIC LIFT ASSOCIATED WITH A VORT LOBE CURRENTLY OVER MONTANA IS FIRING SOME THUNDERSTORMS OVER THE NORTHERN HIGH PLAINS LATE THIS AFTERNOON. 18Z MESOETA DEPICTS THE SOUTHERN FRINGE OF THIS FEATURE TO GRAZE KANSAS OVERNIGHT-EARLY MONDAY. THIS IN ADDITION TO A SECONDARY 850MB TROUGH PASSAGE AND SOME ISENTROPIC LIFT AND ELEVATED INSTABILITY PROMPTED ME TO INSERT 20 POPS IN FORECAST FOR TONIGHT/EARLY MONDAY. CURRENT RUC AND ETA HINT AT RETURNING SOME MOISTURE NORTHWARD ON MONDAY AS THE FRONT WASHES OUT OVER OKLAHOMA. NOT QUITE ENOUGH TO INTRODUCE POPS, SO ONLY CONSEQUENCE WILL LIKELY BE A SLIGHT INCREASE IN CLOUD COVER, BUT SHOULD STILL BE PARTLY CLOUDY ON MONDAY. BEST COOL PUNCH FROM CURRENT SYSTEM CLIPS NORTHEAST KANSAS, SO HIGHS IN THE UPPER 70S TO LOWER 80S SEEM REASONABLE, WARMEST OVER CENTRAL KANSAS CLOSEST TO RETURN FLOW. ISENTROPIC LIFT GETS GOING SOMEWHAT ON MONDAY NIGHT ON THE BACK SIDE OF LOW-LEVEL HIGH PRESSURE. HOWEVER, ELEVATED INSTABILITY DOES NOT LOOK VERY IMPRESSIVE, SO WILL KEEP MONDAY NIGHT DRY. LEE TROUGHING GETS GOING OVER THE EASTERN SLOPES OF THE ROCKIES BY TUESDAY, IN RESPONSE TO AN APPROACHING SHORTWAVE TROUGH OVER THE NORTHERN ROCKIES. 1000-850MB THERMAL TROUGH AND SOUTHWEST FLOW WILL HELP WARM TEMPS INTO THE LOW-MID 80S FOR TUESDAY. FRONT ASSOCIATED WITH AFOREMENTIONED SHORTWAVE IS PROGGED TO MOVE THROUGH THE CWA ON WEDNESDAY. TEMPS SHOULD WARM INTO THE 80S ACROSS SOUTHEAST KANSAS AHEAD OF THE FRONT, WITH TEMPS FALLING INTO THE MID 70S BEHIND THE FRONT ACROSS CENTRAL KANSAS. THINK THAT THIS FRONT WILL BE MOISTURE STARVED DUE TO LOW PRESSURE PROGGED TO BE SITUATED OVER THE NORTHWESTERN GULF OF MEXICO. CONSEQUENTLY, LEFT FRONTAL PASSAGE DRY ON WEDNESDAY. HOWEVER, IF IT APPEARS THAT MOISTURE WILL BE MORE ABUNDANT WITH FRONTAL PASSAGE, WILL HAVE TO INSERT POPS FOR WEDNESDAY. THURSDAYS TEMPS WILL COOL INTO THE 70S IN WAKE OF THE FRONTAL PASSAGE. CONFIDENCE IN THE FORECAST REMAINS LOW FRIDAY THROUGH SUNDAY, AS MODELS CONTINUE TO BE ALL OVER THE PLACE. THE CONSENSUS IS NORTHWEST FLOW ALOFT, WITH TROUGH OVER THE EAST AND RIDGE OVER THE WEST. NEW GFS AND ECMWF STARTING TO COME IN ALIGNMENT IN DIGGING THE TROUGH A BIT CLOSER TO KANSAS. THIS WOULD RESULT IN A COOLER WEEKEND THAN CURRENTLY ADVERTISED (60S AS OPPOSED TO 70S), AS CANADIAN HIGH PRESSURE DROPS SOUTH ACROSS THE HIGH PLAINS. IN CONTRAST, THE OLD GFS PROGRESSED THE TROUGH FARTHER EAST, BUILDING A RIDGE OVER THE NORTHERN ROCKIES BY WEEKEND. THIS WOULD RESULT IN WARMER TEMPERATURES. LEFT THE WEEKEND FORECAST VIRTUALLY UNCHANGED DUE TO THE UNCERTAINTY. FCSTID = KLEINSASSER / 21 ICT 56 77 53 83 / 10 10 10 10 HUT 55 76 52 83 / 20 20 10 10 EWK 55 76 52 83 / 10 10 10 10 EQA 55 76 52 83 / 10 10 10 10 WLD 57 78 54 83 / 10 10 10 10 RSL 53 74 51 83 / 20 20 10 10 GBD 54 75 52 83 / 20 20 10 10 SLN 54 75 50 83 / 20 20 10 10 MPR 55 76 52 83 / 10 10 10 10 CFV 57 79 53 82 / 30 10 10 10 CNU 56 77 51 82 / 20 10 10 10 K88 55 76 51 82 / 20 10 10 10 .ICT... KS...NONE.
Hazardous weather outlook, Sep 21, 4:35 PM CDT, 11 hours 16 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 435 PM CDT SUN SEP 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING ACROSS SOUTHEAST KANSAS, BUT NONE ARE EXPECTED TO BE SEVERE. ADDITIONALLY, A FEW THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT ACROSS CENTRAL KANSAS, AHEAD OF AN APPROACHING AREA OF LOW PRESSURE. ANY THUNDERSTORMS THAT DO DEVELOP WILL NOT BE SEVERE DUE TO THE LACK OF INSTABILITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED MORNING THUNDERSTORMS WILL BE POSSIBLE OVER SOUTH CENTRAL AND POSSIBLY SOUTHEAST KANSAS. HOWEVER, ANY STORMS THAT DO DEVELOP WILL NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KLEINSASSER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 12:50 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 55 min |
| Sep 22, 1:28 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 47 min |
| Sep 22, 1:56 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 49 min |
| Sep 22, 2:21 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 39 min |
| Sep 22, 2:46 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 44 min |
| Sep 22, 2:53 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 67 min |
| Sep 22, 4:34 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 41 min |
| Sep 22, 4:50 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 55 min |
| Sep 22, 4:55 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 50 min |
| Sep 22, 5:22 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 53 min |
| Sep 22, 5:32 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 43 min |
| Sep 22, 5:43 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 47 min |
| Sep 22, 5:50 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 55 min |
| Sep 22, 6:04 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.